5. All of the above
Ifosfamide is an alkylating agent used in the treatment of many solid tumors (1,2). One of the most serious side effects with its use is central nervous system (CNS) depression known as ifosfamide-induced encephalopathy (IIE). This is reported for as many as 10-30%, and even as high as 60% of patients receiving this chemotherapy. The clock drawn by the patient showing duplications (see double numbers above) and arrows pointing the wrong way suggested ifosfamide neurotoxicity.The clinical picture of IIE can range from mild somnolence or agitation to confusion or hallucinations to deep coma. Low serum albumin, high serum creatinine, and presence of pelvic malignancy have been identified as factors that increase the risk of ifosfamide-induced encephalopathy. Symptoms begin hours or days after drug administration and usually resolve completely several days later. This encephalopathy is thought to result from accumulation of chloroacetaldehyde, one of the breakdown products of ifosamide which is similar to the ethanol metabolite acetaldehyde, which exhibits an inhibitory effect on the CNS.
All of the patient’s labs are checked and are unchanged from baseline. All vital signs are stable. She mental status continues to be altered with unusual behavior.
What should be done next? (Click on the correct answer to proceed to the third of five pages)